Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 39, NWS Springfield, MO

March 30, 1996Laclede County, Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 30, 1996, 5:45 PM CST for Laclede County, Webster County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1996, 5:45 PM CST (23:45 UTC)
Expired
Mar 30, 1996, 6:30 PM CST
In force
45 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Laclede County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 64 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KSGF 302347 RRA
SVRSGF
MOC105-225-310030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CST SAT MAR 30 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST MISSOURI
 
   ...SOUTHERN LACLEDE COUNTY...WEBSTER COUNTY
 
...AT 544 PM...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
NEAR NIANGUA...OR 5 MILES NORTHEAST OF MARSHFIELD MOVING NORTH NORTHEAST
AT 20 MPH. THIS STORM WILL AFFECT THE TOWNS OF SAMPSON...NIANGUA AND
CONWAY THROUGH 615 PM.
 
THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...BRIEF HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
SUTTON/GORDON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:19 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 30, 2:19 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 PM CST SAT MAR 30 1996

PROBLEMS INCLUDE TIMING END OF PCPN AND TEMPS

TRW FINALLY BEGINNING TO FORM OVER OK...IN CLOSE PROXIMITY TO
CIRCULATION CENTER ON WTR VPR LOOP. OVER SW MO...BANDS OF RW/ISO TRW
CONTD TO SPREAD N WITH DEVELOPMENT IN THE SE KS/JLN AREA OVER PAST HR.
19Z SFC ANAL PLACED LOW BETWEEN OKC-TUL-PNC WITH 50 DEGREE DEWPOINTS AS
FAR N AS OK/KS BORDER. TEMPS AND CIGS HAVE BEEN A STRUGGLE SO FAR
TODAY...WITH LTL RELIEF UNTIL SUN AM WHEN DRIER AIR WILL MOVE IN.

PCPN SHOULD CONT TO DEVELOP AS H5 SYS APPROACHES AREA. SVR THREAT
SHOULD REMAIN S OF FA NEAR TRACK OF UPR LOW...WITH SVR TRW THAT FORM IN
OK/AR WEAKENING BEFORE THEY REACH SW MO. 12Z MODELS KEEP PCPN AROUND
UNTIL AFTER 06Z...WITH CLDS NOT EXPECTED TO BREAK UP UNTIL SUN AFT 12Z.
DO NOT THINK THAT POPS ARE NEEDED SUN FOR AREA W OF CAMDENTON-BRANSON
LINE...BUT WOULD LIKE TO MENTION RAIN ENDING EARLY E OF THIS LINE. WITH
N WINDS AT 15 TO 25 MPH EXPECTED AFTER TROF PASSES THRU...ADDITION OF
BREEZY WOULD BE A GOOD IDEA.

TEMPS: WITH CURRENT GLOOMY CONDITIONS AND RECENT PERFORMANCE OF MOS...
LEANING TOWARD COOLER FWC THRU PD WITH ONLY MINOR ADJUSTTMENTS.

SGF BB 039/048 032/057 040 08820
JLN BB 040/051 034/060 042 08820

MS

In the hours before

Special weather statement, Mar 30, 1:00 PM CST, 4 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST SAT MAR 30 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.
...RAIN AND SCATTERED THUNDERSTORMS TO CONTINUE THROUGH TONIGHT...

A MID LEVEL STORM SYSTEM OVER OKLAHOMA EARLY SATURDAY AFTERNOON WILL
MOVE INTO NORTHERN ARKANSAS BY THIS EVENING. WARM AND MOIST AIR WILL
CONTINUE TO BE BROUGHT NORTH INTO THE OZARKS AHEAD OF THIS SYSTEM.
AREAS OF RAIN WILL CONTINUE ACROSS THE AREA THE REST OF THIS AFTERNOON
WITH SCATTERED THUNDERSTORMS ALSO POSSIBLE. DUE TO LIMITED INSTABILITY
THE THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. THE
STRONGER STORMS WILL...HOWEVER...PRODUCE BRIEF HEAVY RAINFALL AND HAIL
UP TO 1/2 INCH IN DIAMETER. ARKANSAS AND OKLAHOMA HAVE THE GREATER
CHANCE OF SEVERE THUNDERSTORM DEVELOPMENT THROUGH TONIGHT.

THE RAIN AND THUNDERSTORMS WILL BEGIN TO END FROM WEST TO EAST AFTER
MIDNIGHT.

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:57 PM CSTSevere Thunderstorm WarningSGFCedar, St. Clair63 min
Mar 30, 4:55 PM CSTSevere Thunderstorm WarningSGFChristian35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.